On June 15, 2007, the FDA released a safety alert concerning reports over the past few months of cases of fever, chills, and body aches in several clusters of patients shortly after the administration of propofol. These new cases involved patients undergoing procedures in gastrointestinal suites. The FDA noted that the symptoms were similar to those reported when propofol was first introduced in the US. The postoperative infection in these early cases was attributed to lapses in aseptic technique with risk factors that included “batch” preparation of propofol syringes for use throughout the day, reuse of syringes or infusion pump lines on different patients, use of propofol syringes prepared more than 24 hours in advance, transfer of prepared syringes between operating rooms or facilities, failure to wear gloves during insertion of intravenous catheters, and failure to disinfect the stoppers of the propofol vials. It was also noted that 50-ml and 100-ml vials were used as multi-dose vials. The formulation at that time did not contain preservatives.
In the most recently reported cases, investigators also found use of the single-use vials for multiple patients. To date, tests performed on multiple units of propofol vials and lots by the FDA have not identified any units contaminated with bacteria or endotoxins. Testing of other possible sources such as the lidocaine coadminsitered with propofol and the instrumentation sterilization systems have not identified any potentially causative agents.
Propofol is marketed as Diprivan® and is also available as a generic disodium edetate. Sodium metabisulfite or benzyl alcohol is added to the propofol to retard the rate of microbial growth. Even though the product contains preservatives, microbial growth is still possible and it is not an antimicrobially preserved product under USP standards. The emulsion is capable of supporting microbial growth in the event of contamination during administration due to the level of soybean oil and egg lecithin or egg yolk phospholipids contained in the product.
Recommendations and considerations by the FDA are:
The FDA urges individuals to report adverse events to the MedWatch Adverse Event Reporting Program.